After 4 units of Botox in my chin I cannot speak and smile is dragging down, what can help? (Photos)

Help! What can I do after 4 units of Botox in my chin left me unable to speak or smile? My smile is flat, my bottom lip covers my teeth, and right side sags down and shows space below my top teeth. My husband said I look freakish and friends are calling him to ask if I have health issues( a stroke or balls palsy)! The injection was 8 days ago and I struggle to speak, which sadly is what I do for a living. I went to a surgeon who is sponsored on this website. Any suggestions for improvement?

Doctor Answers 13

Botox Migration

It seems that your botox may have migrated and affected a different muscle.  Unfortunately this will have to wear off and may take 3-4 months.

Toronto Plastic Surgeon
4.9 out of 5 stars 416 reviews

Assymetric Smile after Botox

I'm sorry to hear about your poor results.  The Botox may have affected one of the lip depressor muscles.  The good news is that the effect will wear off on its own over time.  I would go back to see your injector to discuss whether any additional Botox should be considered.  However, it might be best to avoid any further Botox for now and let it all wear off because putting more Botox into the wrong place could make the situation worse.  Four units is a low dose and hopefully the Botox effect will wear off quickly for you.BestsDr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Chin Droop / Freeze After Botox, Xeomin, Dysport Wears Off / Seek An Expert Injector

Unfortunately, this
sounds as if the injection was too close to the muscles that move your lip and you will need to wait until
the Botox wears off within the next three to four months.  It will improve over 4-6 weeks. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Facial asymmetry after botox

Thank you for your question and for adding photos which
helps us out a lot. Unfortunately there is not much you can do at this point.
The botox will start to wear off in about 2-3 months (maybe sooner with only 4 units) and everything should
return to normal. Trying to add more to correct it at this point is something I
would not suggest doing. This is uncommon, but certainly can happen if the
botox was injected too high or too far laterally. The treatment seems to have
affected your deperssor labii inferioris muscle in additon to the mentalis which is where it was intended.  It is unfortunate, but is 100% correctable with some
time.  Give it some time.

Botox chin injections gone bad.

This appears that the injection was done improperly and affected the DLI muscles instead of/or addition to the mentalis. There is nothing that can be done other than waiting it out. Moving food around the mouth probably is affected as well. I'm sorry this has happened to you.The good thing is that 4 units shouldn't last the complete 3 months but probably 6 weeks, if this is an accurate number (it seems low).

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Any Help for my Botox of my chin?

Hello Caprisunshine,Thank you for sharing your question and photos. I am sorry to see/hear you are having such difficulty after your  Botox. Unlike fillers which can be "dissolved" when untoward outcomes or complications are experienced the same does not hold true for Botox. Regarding your overall function at this time most will be able to compensate to some degree as time goes on when untoward effects of the mouth are encountered with specific injections in this area. None of the responses to date or forthcoming will be able to definitively help with the why because we were not involved with the injections but as previous posts have stated migration or less than specific injections into the desired muscle can lead to some of the symptoms you are experiencing. This is by no means permanent and will resolve with time as the Botox wears off. Be well.

Paul Pietro, MD
Greenville Physician
5.0 out of 5 stars 3 reviews

Asymmetric Smile After Botox To Chin

Hi Capri. Thank's for providing the before and after pictures. It seems that your Botox has involved the muscle that sits adjacent to your chin muscle which has subsequently affected your smile. This can be due to migration of the Botox or poor injection technique. I wouldn't do anything more to try and correct it at this point. Fortunately, once the Botox starts wearing off in the next 2-3 months things will go completely back to normal. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Asymmetric smile

As discussed, your lip depressor muscle is working better than your left; this can be corrected with a)more botox on the right, or b)allowing the Botox to work more evenly; given that you received only 4 units for the entire chin, it is likely that the right side which is your stronger side did not have enough unites injected; Being patient will allow both sides of the chin to function more evenly over the next week as the right side Botox kicks in more.

Arian Mowlavi, MD
Orange County Plastic Surgeon
4.9 out of 5 stars 41 reviews

Asymmetric smile after Botox

Thank you for your question Caprisunshine. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expressions. In the lower face a small amount of Botox can be placed in the mentalis muscle to address dimples on the chin. If the Botox spreads to the neighboring DLI muscle, the result can be a temporary asymmetric smile. Sometimes these rare side effects occur and it is part of the risk when undergoing such treatments. It is important to understand the risks before any treatment. Such side effects normally resolve in 3-4 months. Please consult with a doctor for specific recommendations.  Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Botox injection effects

Thank you for your question - I am sorry to hear this happened to you! What likely happened is that the botox somehow ended up in a different muscle group (assuming it was meant for your mentalis, which is in your chin, to help smooth out some dimpling). Unfortunately, there is really nothing that can be done besides letting it wear off - which typically happens in 2.5 - 4 months. The good news is that things should get better over the next couple weeks as your other muscle groups around your mouth adapt. I would suggest following up with the person who injected you. Best of luck! Hang in there! 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.